Mirror, mirror on the wall: Hypercalcemia as a consequence of modern cosmetic treatment with liquid silicone
Jurik Schanz, Katharina Flux, Claudia Kircher, Maria Tsioga, Wolfgang Hartschuh, Peter P. Nawroth, Gottfried Rudofsky
Med Sci Monit 2012; 18(2): CS5-7
Background: Hypercalcemia is a common problem in clinical practice and can be related to endocrine disorders or malignant disease, especially in elderly patients. Although rare, other causes can also be responsible.
Case Report: Granulomatous inflammation of the skin and lymph nodes induced by intravenous or injectable silicone is a rare condition of hypercalcemia that is usually not within the scope of differential diagnosis. Here, we report a 72-year-old woman with symptomatic hypercalcemia related to cosmetic treatment of the neck. Topical applied liquid silicone by means of a focal ultrasound device induced extensive granulomatous inflammation of the skin and local lymph nodes, being the underlying cause for hypercalcemia in this case.
Conclusions: In rare cases, symptomatic hypercalcemia can be caused by silicone due to a severe granulomatous tissue reaction. This is the first time that a transdermal silicone treatment has been reported to cause severe granulomatous tissue inflammation.
Keywords: Hypercalcemia - diagnosis, Diagnosis, Differential, Cosmetics - adverse effects, Silicones - adverse effects